Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS Sioux Falls, SD

October 8, 2003Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 2003, 6:14 PM CDT for Clay County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2003, 6:14 PM CDT (23:14 UTC)
Expired
Oct 8, 2003, 7:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 082314
SVRFSD
IAC041-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED OCT 8 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN IOWA

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENVILLE...OR ABOUT 10 MILES SOUTH OF
  SPENCER...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL AROUND 630 PM CDT
  SPENCER AROUND 650 PM CDT
  EVERLY AROUND 700 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 610 PM CDT NICKEL SIZE HAIL WAS REPORTED NEAR ROSSIE.

LAT...LON 4292 9530 4293 9505 4323 9505 4322 9536

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:30 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 8, 3:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED OCT 8 2003

.DISCUSSION...
SURFACE TROUGH FROM CENTRAL NORTH DAKOTA...THROUGH CENTRAL SOUTH
DAKOTA INTO WESTERN NEBRASKA AT 20Z. UPPER LEVEL WAVE APPARENT ON
WATER VAPOR LOOP...AND SOMEWHAT IN PROFILER DATA MOVING ACROSS THE
NORTHERN ROCKIES AND INTO THE FAR WESTERN DAKOTAS.  SURFACE TROUGH
FORECAST TO SLIDE EAST INTO SD PORTION OF OUR CWA OVERNIGHT...BUT IS
EXPECTED TO WEAKEN THROUGH THE NIGHT AS UPPER LEVEL WAVE SHEARS TO
THE NORTHEAST.  STILL LOOKING AT A CHANCE OF MID LEVEL CONVECTION AS
THE WAVE COMES ACROSS AND SOMEWHAT UNSTABLE MID LEVELS...BUT WILL BE
FIGHTING RELATIVELY DRY AIR BELOW ABOUT 700MB...SO BIGGEST QUESTION
IS HOW MUCH RAIN MAY ACTUALLY REACH THE GROUND.  FOR NOW WILL STICK
WITH ONLY A SLIGHT CHANCE MOVING WEST TO EAST ACROSS THE CWA...AND
WILL KEY MAINLY ON MID LEVEL INSTABILITY AXIS FROM 12Z MESOETA FOR
TIMING.  WINDS SHOULD STAY UP PRETTY GOOD AGAIN OVER EASTERN CWA...
KEEPING TEMPS UP ONCE AGAIN...AND HELPING TO BRING SOME STRATUS INTO
THE AREA FROM THE CENTRAL PLAINS.

ANY ACCAS SHRA/TSRA COULD LINGER OVER MN/IA COUNTIES INTO THURSDAY
MORNING...BUT THEN EXPECT GENERAL DIURNAL TREND COMBINED WITH WEAK
SUBSIDENCE BEHIND DEPARTING WAVE WILL END ANY PRECIP AND DIMINISH
CLOUD COVER SOME AS WELL. DRY WEATHER WILL CONTINUE THRU FRIDAY...
BEFORE STRONGER COLD FRONT AND UPPER LEVEL SYSTEM APPROACH FROM THE
NORTHWEST.  ETA/GFS REMAIN FAIRLY SIMILAR ON TIMING...AND ALSO
PRETTY CLOSE TO PREVIOUS FORECAST.  ONLY QUESTION AT THIS POINT IS
WHETHER STRONG DYNAMICS ALONE WILL BE ENOUGH TO PRODUCE THUNDER...
AS INSTABILITY PARAMETERS AND FORECAST SOUNDINGS DO NOT SEEM THAT
IMPRESSIVE. WILL KEEP A MENTION IN THE FORECAST FOR NOW...BUT HAVE
DROPPED THUNDER THREAT TO A SLIGHT CHANCE WHILE KEEPING THE CHANCE
OF SHOWERS MOVING ACROSS THE CWA FRIDAY NIGHT AND SATURDAY.

TEMPS THE REMAINDER OF THE WORK WEEK WILL REMAIN WELL ABOVE NORMAL
WITH HIGHS GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE UPPER
50S TO LOWER 60S.  WITH COLD FRONT COMING THROUGH FRIDAY NIGHT...
LOWS ARE A LITTLE TRICKY AS IT WILL DEPEND GREATLY ON TIMING.  HAVE
INCREASED FAR SOUTHEAST CWA INTO THE MID TO UPPER 50S FOR LOWS
FRIDAY NIGHT...WITH SOUTH WINDS EXPECTED TO STAY UP SOME AHEAD OF
THE APPROACHING COLD FRONT.  MOST OF SOUTHEAST SD AND SOUTHWEST MN
SHOULD FALL BACK INTO THE 40S.  COOL FRONT WILL BRING HIGHS BACK TO
NEAR NORMAL READINGS IN THE 60S FOR SATURDAY.

FOR THE LONG TERM...FORECAST THE COLD FRONT WILL MOVE THRU ON
SATURDAY. BEHIND IT NORTHWEST WINDS WILL BRING IN DRIER AND COOLER
AIR SO WENT DRY FOR SATURDAY NIGHT. SURFACE HIGH PRESSURE MOVES
SOUTHEAST OVER NORTHERN PLAINS SUNDAY AND MONDAY AS UPPER RIDGE
FLATTENS AND FLOW BECOMES MORE WEST TO NORTHWEST. WILL BE DRY BUT
TEMPS BE BACK DOWN TO NEAR NORMAL. BY TUESDAY NEXT UPPER WAVE WILL
BE DROPPING SOUTHEAST OVER NORTHERN PLAINS. AT THE SAME TIME SURFACE
HIGH WILL BE BUILDING IN FROM WEST. FOR NOW THINK ANY PRECIPITATION
WILL BE TO THE NORTH CLOSER TO THE UPPER LOW. STILL WILL BE COOL
WITH HIGHS AT OR BELOW NORMAL AND LOWS NORMAL TO A LITTLE ABOVE
TUESDAY AND WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 JH/WB
Hazardous weather outlook, Oct 8, 5:14 AM CDT, 13 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT WED OCT 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK UPPER AIR DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT.
WITH NOT A LOT OF MOISTURE IN THE LOW LEVELS OF THE
ATMOSPHERE...ONLY A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS IS
WARRANTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER AIR DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT
WILL MOVE EASTWARD FRIDAY NIGHT. A CHANCE OF THUNDERSTORMS EXISTS
WEST OF INTERSTATE 29 BEFORE MIDNIGHT...AND EAST OF INTERSTATE 29
AFTER MIDNIGHT. AT THIS TIME IT APPEARS THAT NEARLY ALL OF THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER WITH THE STRONG
DYNAMICS OF THIS SYSTEM AND WIND SHEAR...THERE IS A CHANCE THAT A
COUPLE OF STORMS COULD PRODUCE SOME HAIL UP TO THE SIZE OF
QUARTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.